Home | News | Find a Doctor | Ask a Question | Free

Finasteride and depression


#1

Finasteride and depression

Isolated reports of depression have also occurred in patients taking finasteride. This adverse effect still needs further investigation, but it is something to consider in patients with a known history of severe depression.

Source -
Medical treatments for male and female pattern hair loss
Journal of the American Academy of Dermatology - Volume 59, Issue 4 (October 2008)

I dont know whether depression is a side effect of finasteride or psychological effect of hair loss.


#2

Basically anything that’s a potential side effect of a high Estro/low Test condition is also probably gonna be a potential side effect of Fin.

Depression is on that list.


#3

» Basically anything that’s a potential side effect of a high Estro/low Test
» condition is also probably gonna be a potential side effect of Fin.
»
» Depression is on that list.

Cal, did you know that finasteride actually RAISES testosterone? It raises it by about 10% if I remember correctly. Black tea raises T in mice by 34%. Its (finas) even banned by some sporting authorities because its seen to give athletes an advantage in muscle. DHT is quickly deactivated in muscle tissue by another hormone (3AR or something like that), so DHT really isn’t active in your muscle tissues.

Finas would raise estrogen levels though…some of the guys use particular inhibitors to avoid this whose names I cant recall offhand.


#4

» Finas would raise estrogen levels though…some of the
» guys use particular inhibitors to avoid this

The alleged-systematic-T-enhancing-feature of fin is a tale. Practically all cases of sexual impairment from FIN (i’m among them) exhibit lower testosterone levels. I can clearly sea on my blood test historic that both total test and free test plummeted dramatically from the moment I went from 1 to 2.5mg of fin. FIN’s effects are about unpredictable. Either libido boost or libido kill.


#5

In many individuals sexual impairment occurs due to “nocebo” phenomenon rather than due to the drug.

» » Finas would raise estrogen levels though…some of
» the
» » guys use particular inhibitors to avoid this
»
» The alleged-systematic-T-enhancing-feature of fin is a tale. Practically
» all cases of sexual impairment from FIN (i’m among them) exhibit lower
» testosterone levels. I can clearly sea on my blood test historic that both
» total test and free test plummeted dramatically from the moment I went from
» 1 to 2.5mg of fin. FIN’s effects are about unpredictable. Either libido
» boost or libido kill.


#6

Finasteride and estrogen-caused effects are a long and well known issue.

Just look at the gyno problem for example. Higher Test sure isn’t causing that. The bottom line is that’s a sign of elevated estrogen, just like so many of the reported side effects of Finasteride.

Gyno, depression, brain fog, puffier face, weight gain . . . all this is a pretty straigtforward list of estrogen effects. Merck can pick & choose which problems that they will & won’t admit are potential effects of this stuff, but that doesn’t make the science any different.

I think the logical scenario is that anything high estrogen causes, Fin can probably cause.


#7

1: Urology. 2003 Nov;62(5):894-9. L5 mg with placebo in 3040 men inks
Effects of finasteride on serum testosterone and body mass index in men with benign prostatic hyperplasia.Roehrborn CG, Lee M, Meehan A, Waldstreicher J; PLESS Study Group.
University of Texas Southwestern Medical Center, Dallas, Texas 75390-9110, USA

OBJECTIVES: To examine the effect of finasteride on serum testosterone in men with benign prostatic hyperplasia (BPH). METHODS: The Proscar Long-Term Efficacy and Safety Study (PLESS) was a 4-year trial comparing the safety and efficacy of finasteride with moderate to severe symptomatic BPH and enlarged prostates. PLESS included the prospective measurement of annual serum testosterone in a randomly selected subset of patients comprising approximately 10% of the randomized population (n = 301). RESULTS: Finasteride treatment led to a modest, but significant (P <0.001), increase relative to placebo in serum testosterone, with this increase greatest in patients who had low baseline testosterone levels. The larger testosterone increases seen in finasteride-treated patients in the lower baseline testosterone tertiles were associated with significant mean reductions relative to placebo at year 4 in body mass index (BMI), ranging from 0.6 to 0.8 kg/m2. No statistically significant between-group difference was found in BMI in the upper testosterone tertile. The sexual adverse experience profiles for finasteride and placebo were similar across the baseline testosterone cohorts examined. CONCLUSIONS: Finasteride treatment led to a generally modest increase relative to placebo in serum testosterone, with the greatest increases occurring in men with low baseline testosterone levels. The physiologic significance of these changes in men with low baseline testosterone levels is unclear, but the associated reduction in BMI is intriguing and may be related, because BMI is known to be negatively correlated with serum testosterone levels in men.

PMID: 14624915 [PubMed - indexed for MEDLINE]

Doesn’t seem to effect T really all that much according to that study. Im assuming they’d mean less than 10% of an increase because they describe the increase as “modest”. If you BMI changed while you were on finas, things might get a bit skewed.

Finas never affected my sex drive that I know of personally. I think if I spent time “worried” about it, it might have though. Perhaps as I get older 5AR inhibitors will affect my sex drive more. I’d like a tested effective topical just like anyone else, but until large controlled third party studies are done with one over a 3 to 5 year period, I’d be hesitant to really trust one. Im anxious to see what Androscience comes up with myself.


#8

Correct me if i’m wrong but this study says nothing about what the statistical standard deviation" is. And those deviating cases may be cases where T is lowered, and possibly very much so. Despite it all, we’re once again in the wasteland between official studies about FIN and the too many personal experiences that speak against them on this board.


#9

I wonder if the age issue is more relevant than we think, in terms of studies. I’d like to see a study of Fin’s effects on males under age 30 ONLY. (But it’ll never happen.)

We have a pretty good idea that MPB’s progression is most aggressive (not cosmetically worst, but fastest-worsening) when the androgen levels are high during young adulthood. The later ages have lower androgens and also more slowly progressing MPB as a whole.

I wonder if Fin just works because it gives the low “old man” DHT levels to men of any age. Then OF COURSE the side effects would seem less prevalent/severe in middle aged or older patients - they were already starting out with reduced androgen activity to begin with.

But if you’re taking this stuff at 25, when your natural hormone levels (and everything else in your body associated with hormone levels) has been adjusted for “young man” androgen levels, then it would make sense that the Fin sides might be WAY, WAY more prevalent and severe in this group.

Different guys also just seem to have different reactions to Fin. It seems to be at least partly related to differences how important the hormones themselves are in sexual function. Some guys are just fueled by DHT in particular more than others I guess.